Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 302, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 14, 2008, 1:04 AM CDT for Ellis County, Trego County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 1:04 AM CDT (06:04 UTC)
- Expired
- Aug 14, 2008, 1:45 AM CDT
- In force
- 41 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 1:06 AM CDT | TSTM WND GST 70 | 8 Nne Wakeeney, KS | |
| Aug 14, 1:45 AM CDT | TSTM WND DMG | Ellis, KS | TREE LIMBS AND POWER LINES WERE BLOWN DOWN. A SEMI WAS BLOWN OVER ON I-70 A MILE EAST OF ELLIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.1 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 140604
SVRDDC
KSC051-195-140645-
/O.NEW.KDDC.SV.W.0302.080814T0604Z-080814T0645Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
104 AM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN CENTRAL KANSAS.
TREGO COUNTY IN WEST CENTRAL KANSAS.
* UNTIL 145 AM CDT
* AT 102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES NORTH OF
OGALLAH...MOVING SOUTHEAST AT 46 MPH.
* LOCATIONS IMPACTED INCLUDE...
WAKEENEY...
OGALLAH...
ELLIS...
CEDAR BLUFF...
YOCEMENTO...
HAYS...
ANTONINO...
MUNJOR...
RURAL RESIDENCES OF ELLIS AND TREGO COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3912 9905 3871 9904 3870 10013 3907 10015
3915 9996 3914 9908
TIME...MOT...LOC 0604Z 319DEG 40KT 3913 9967
$$1 follow-up statement
000
WWUS53 KDDC 140620
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
120 AM CDT THU AUG 14 2008
KSC051-195-140645-
/O.CON.KDDC.SV.W.0302.000000T0000Z-080814T0645Z/
TREGO KS-ELLIS KS-
119 AM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR ELLIS AND TREGO COUNTIES...
AT 116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THE STORMS EXTENDED FROM
FOUR MILES SOUTH OF WAKEENEY TO 8 MILES NORTH OF ELLIS...MOVING
SOUTHEAST AT 46 MPH.
AT 106 AM...THE PUBLIC REPORTED WIND GUSTS TO 70 MPH 8 MILES NORTH
NORTHEAST OF WAKEENEY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
LAT...LON 3912 9905 3871 9904 3870 10013 3907 10015
3915 9996 3914 9908
TIME...MOT...LOC 0619Z 319DEG 40KT 3900 9953
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:35 PM CDT, 9 hours 29 minutes earlier.
Area forecast discussion, Aug 13, 3:35 PM CDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 335 PM CDT WED AUG 13 2008 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST DECISION COMES TONIGHT ON WHEN AND WHERE SEVERE STORMS MIGHT FORM. THE SECOND PHASE OF DECISION MAKING IS THURSDAY EVENING/NIGHT WHEN ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE. FOR MUCH OF THIS FORECAST PACKAGE, LITTLE CHANGE WAS MADE. THE 30 TO 40 PERCENT POPS SEEM APPROPRIATE FOR TONIGHT. THINK WITH A LOT OF CLEARING EARLY TODAY AND A LONG PERIOD OF SURFACE HEATING, THE LOWER LAYERS OF THE ATMOSPHERE HAVE DE-STABILIZED MORE AND MORE AS THE AFTERNOON PROGRESSED. WILL MENTION LARGE HAIL AND DAMAGING WINDS IN MY WESTERN THIRD CWA THIS EVENING, AND SPREAD THAT SEVERE POSSIBLE WORDING EAST TO NEARLY ALL THE CWA OVERNIGHT. AN UPPER LOW IS BOTH DISCERNIBLE ON WATER VAPOR IMAGERY AND FORECAST BY NEARLY EVERY MODEL TO MOVE AND DEEPEN AND BE OVER WESTERN NEBRASKA BY THURSDAY NIGHT. THIS UPPER LOW WILL SLOWLY DIG AND MOVE ACROSS KANSAS AS A CUT OFF LOW THROUGH FRIDAY AND BEYOND. SINCE THE STEERING UPPER LEVEL FLOW IS WELL TO THE NORTH, THIS SLOW MOVING SYSTEM SHOULD BRING SOME DECENT PRECIP (QPF) TO WESTERN KANSAS. ADDITIONALLY, A COLD FRONT WILL WORK SOUTH FROM THE NORTHERN PLAINS, AND THE BEST TIMING FOR CROSSING OUR CWA WILL BE THURSDAY AFTERNOON INTO THURSDAY EVENING. THIS FRONT WILL ADD GOOD LIFT TO THE MOISTURE IN PLACE, AND BE UNDER THE SYNOPTIC SCALE LIFT FROM THE UPPER LOW TO OUR WEST. WILL GO WITH LIKELY POPS FOR TRW/TRW- THURSDAY NIGHT AND KEEP 40-50 CHANCE POPS GOING ON FRIDAY. JUST WHERE THE HEAVIER RAINFALL WILL END UP IS HARD TO PINPOINT, BUT FOR NOW THINK THE NORTH AND EASTERN ZONES WILL END UP WITH MORE RAINFALL DUE TO HIGHER DEWPOINTS AND AVAILABLE LOW LEVEL MOISTURE. THE MODELS ARE KEYING ON THE LOW LEVEL WARM TEMP AND MORE MOIST RH FIELDS. THIS POINTS TOWARD THE SOUTHEAST COUNTIES RECEIVING THE MOST RAIN. WILL BUMP UP QPF IN THE SOUTHEAST FOR THURSDAY NIGHT AND FRIDAY. TEMPERATURES STAYED PRETTY MUCH AS BEFORE. WARM THURSDAY IN THE MID TO UPPER 80S, THEN A SIGNIFICANT COOL OFF FRIDAY WITH CLOUDY, RAINY CONDITIONS. FRIDAY HIGHS SHOULD VARY FROM 75 AT GCK AND HYS TO 81 AT P28. DAYS 3-7... THE MODELS ARE COMING INTO AGREEMENT WITH THE LARGE SCALE FEATURES TODAY. ALL MODELS DROP AN UPPER LOW SOUTHWARD INTO COLORADO AND THEN SLOWLY MOVE THE FEATURE INTO KS/OK BY EARLY NEXT WEEK. THE UKMET AND ECMWF ARE IN EXCELLENT AGREEMENT THROUGH 144 HRS AND WERE GENERALLY FOLLOWED. AMPLE LOW LEVEL MOISTURE SHOULD BE AVAILABLE FOR THIS SYSTEM. PERIODS OF WIDESPREAD LIFT ALONG WITH THE ABUNDANT MOISTURE MAY BRING LOCALLY HEAVY RAIN. POPS WERE RAISED FOR SEVERAL PERIODS INTO SUNDAY NIGHT. SHOWERS/STORMS MAY PERSIST EVEN INTO TUESDAY IN OUR EASTERN COUNTIES. HIGHS AND LOWS WILL BE DRAMATICALLY IMPACTED BY THE TIMING OF THICK CLOUDS AND PRECIP. BUT A CONSERVATIVE FORECAST IS FOR HIGHS IN THE 70S TO MID 80S EACH DAY FROM FRIDAY INTO TUESDAY. MAXES COULD BE LOWER GIVEN EXPECTED PERSISTENT UPSLOPE FLOW AND POSSIBLE LOW CLOUDINESS. GIVEN EXPECTED DEWPOINTS IN THE UPPER 50S TO MID 60S, LOWS ARE EASIER TO PREDICT THAN THE HIGHS. AFTER THE SURFACE FRONT PASSES, SEVERE WEATHER SHOULD NOT BE A BIG CONCERN. BUT LOCALIZED FLOODING IS A POSSIBILITY. && .AVIATION... VFR CONDITIONS CAN BE EXPECTED THIS EVENING. THUNDERSTORMS MAY DEVELOP LATE THIS EVENING AND TONIGHT. OF COURSE VSBYS AND CIGS WOULD BE MUCH LOWER UNDER THE STORMS. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 87 62 78 / 40 30 70 40 GCK 62 85 61 75 / 40 50 60 40 EHA 64 86 61 76 / 30 40 60 40 LBL 64 87 62 77 / 30 20 70 40 HYS 63 84 63 75 / 40 50 60 50 P28 67 89 65 81 / 40 10 60 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN12/24/24
Hazardous weather outlook, Aug 13, 11:54 AM CDT, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1154 AM CDT WED AUG 13 2008 KSZ030-031-043>046-061>066-074>081-084>090-141700- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1154 AM CDT WED AUG 13 2008 /1054 AM MDT WED AUG 13 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO GARDEN CITY TO HAYS. THIS CHANCE FOR STORMS WILL SPREAD EAST OVERNIGHT TO AS FAR EAST AS A LINE FROM LARNED TO COLDWATER. A FEW OF THESE STORMS MAY BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND DAMAGING WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS ACROSS ALL OF SOUTHWEST KANSAS ON THURSDAY. SOME OF THESE STORMS COULD REACH SEVERE LEVELS ONCE AGAIN WITH THE PRIMARY HAZARD BEING LARGE HAIL AND GUSTY WINDS. PERIODS OF VERY HEAVY RAIN FROM THE WIDESPREAD PRECIPITATION ARE ALSO EXPECTED LATE THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY TONIGHT OVER MUCH OF SOUTHWESTERN KANSAS. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Aug 13, 11:45 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1145 PM CDT WED AUG 13 2008 KSZ043-044-140530- LANE-SCOTT- 1145 PM CDT WED AUG 13 2008 ...SIGNIFICANT WEATHER ADVISORY FOR LANE AND SCOTT COUNTIES... AT 1143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTH OF MODOC...MOVING SOUTHEAST AT 39 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3869 10049 3826 10051 3826 10111 3870 10112 TIME...MOT...LOC 0445Z 308DEG 34KT 3856 10109 GERARD
Local storm report, Aug 14, 12:38 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 AM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG SCOTT CITY 38.48N 100.91W
08/14/2008 SCOTT KS TRAINED SPOTTER
A SPOTTER REPORTED 4 INCH DIAMETER TREE LIMBS DOWN AND A
WINDOW WAS BROKEN. ONE ROAD TEMPORARY ROAD SIGN WAS BLOWN
ACROSS HIGHWAY 83 JUST SOUTH OF TOWN.
&&
07Local storm report, Aug 14, 12:38 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR REMARKS
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 AM CDT THU AUG 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM TSTM WND DMG SCOTT CITY 38.48N 100.91W
08/14/2008 SCOTT KS TRAINED SPOTTER
A SPOTTER REPORTED 4 INCH DIAMETER TREE LIMBS DOWN AND A
WINDOW WAS BROKEN. ONE TEMPORARY ROAD SIGN WAS BLOWN
DOWN ACROSS HIGHWAY 83 JUST SOUTH OF TOWN.
&&
07The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 11:45 PM CDT | Special Weather Statement | DDC | Scott | 45 min |
| Aug 14, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Lane, Scott | 50 min |
| Aug 14, 1:16 AM CDT | Severe Thunderstorm Warning | DDC | Ness | 44 min |
| Aug 14, 1:47 AM CDT | Severe Thunderstorm Warning | DDC | Ellis, Ness, Rush, Trego | 43 min |
| Aug 14, 2:29 AM CDT | Severe Thunderstorm Warning | DDC | Rush | 26 min |
| Aug 14, 10:09 AM CDT | Special Weather Statement | DDC | Gray | 51 min |
| Aug 14, 3:07 PM CDT | Special Weather Statement | DDC | Haskell | 38 min |
| Aug 14, 3:43 PM CDT | Special Weather Statement | DDC | Haskell | 47 min |
| Aug 14, 3:50 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade | 24 min |
| Aug 14, 3:51 PM CDT | Special Weather Statement | DDC | Meade | 39 min |
| Aug 14, 4:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.